Can I give my baby paracetamol and ibuprofen at the same time?
Understanding how to give paracetamol and ibuprofen to your baby safely
When your baby is unwell, and particularly with a temperature, you want to do all you can to ease their symptoms. But it’s important to understand what medicines your baby can have in what quantities and when.
How young can my baby have medicines?
Your baby can have infant paracetamol from as young as two months old, but they must have been born after 37 weeks and weigh more than 9lb (4kg). Infant ibuprofen can be given to babies when they are three months or older, and weigh at least 11lb (5kg).
What dose can I give my baby?
As long as you stick to the recommended dose, any side-effects your baby could experience would be mild. If you exceed the recommended dose there is a chance your baby could suffer with more serious side-effects. Give no more than three doses of infant ibuprofen to your baby in a 24-hour period, no less than six hours to eight hours apart. So always check the dosage information on the pack, or ask your doctor or pharmacist about how much to give your baby.
What’s the difference between paracetamol and ibuprofen?
Both of these medicines provide basic relief from fever and pain. Paracetamol helps to reduce fever, aches, and pains, but it doesn’t reduce swelling and redness (inflammation). If your baby has a delicate tummy, paracetamol is the safer choice as it is gentler on tummies than ibuprofen and doesn’t need to be given with food. If your baby is on any other medication, it is important to make sure it doesn’t contain paracetamol too.
Ibuprofen will reduce inflammation as well as ease fever and pain. It is also slightly more powerful and longer-lasting than paracetamol.
Can I give paracetamol and ibuprofen together?
Don't give your child paracetamol and ibuprofen at the same time, unless specifically advised to by a healthcare professional.
If you have given your baby one of these medicines and they're still distressed before the next dose is due, you could try the other medicine instead. Although it’s not advised to keep switching between doses of paracetamol and ibuprofen unless you’ve been advised by a healthcare professional.
If your baby has had both medicines and they are still distressed, contact your GP or or contact the NHS’s 111 helpline.